Hail, Wapello
- When
- April 4, 4:15 PM CST
- Where
- Wapello County, 2.2 mi WNW of Dahlonega
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.060, -92.410
A weak cold front dropped southeast across the state during the afternoon of the 4th. Conditions were marginal with surface dew point values just above 50 F, and surface temperatures around 70.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A weak cold front dropped southeast across the state during the afternoon of the 4th. Conditions were marginal with surface dew point values just above 50 F, and surface temperatures around 70. The southeast part of the CWA was in a tight CAPE gradient with 2000 J/kg CAPE just southwest of the area. There was little low level shear, however 0-6km shear was in the 60 to 70 kt range. CAPE in the -10 to -30 C part of the atmosphere was around 100 J/kg. A line of thunderstorms formed near the cold front. Most of the stronger storms remained to the southeast of the CWA. One of the stronger storms passed through Wapello County, dropping nickel size hail north of Ottumwa. A secondary line of storms fired up behind the first line. These storms dropped nickel size hail south and southwest of Ottumwa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 4, 2:13 PM CST, 2 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 313 PM CDT SUN APR 4 2010 .SHORT TERM /TONIGHT/... SFC TROUGH CURRENTLY EXTENDS ACROSS CNTRL IA THIS AFTERNOON AND IT WILL CONTINUE TO PROGRESS SOUTHEAST AS HIGH PRESSURE SETTLES IN OVERNIGHT. A STRONG SHORT WAVE OVER NORTH CENTRAL KANSAS AND WILL MOVE ACROSS SOUTH CENTRAL IOWA THIS AFTERNOON. SOME WEAK MUCAPES ASSOCIATED WITH THE A SMALL WINDOW REMAINS FOR A FEW THUNDERSTORMS TO DEVELOP OVER THE FAR SOUTHEAST BEFORE THE BOUNDARY AND SHORT WAVE TRANSLATE EAST SHORTLY AFT 00Z. DEWPOINTS OVER THIS REGION ARE CURRENTLY IN THE LOWER 40S HOWEVER BETTER MOISTURE WITH DEWPOINTS IN THE UPPER 40S TO LOWER 50S HAVE BEEN ADVANCING RAPIDLY NORTH ACRS MO TODAY. IT WILL BE A RACE FOR THE MOISTURE TO ARRIVE BEFORE THE BOUNDARY PASSES THROUGH. OTHERWISE...CLEARING SKIES AND LIGHT WINDS OVERNIGHT WITH LOWS IN THE MID 30S TO LOWER 40S. .LONG TERM /SUNDAY THROUGH SATURDAY/... DYNAMIC SYSTEM MOVING IN FOR MONDAY THROUGH TUESDAY NIGHT WILL BRING PERIODS OF SEVERE STORMS TO CENTRAL IOWA. THE MODELS ARE SLOWING DOWN THE FRONT PUSHING INTO CENTRAL IOWA BUT STILL DO NUDGE IT INTO SOUTHERN IOWA LATE IN THE AFTERNOON. MOISTURE RETURN IS WELL UNDERWAY BY THIS TIME WITH DEEP MOISTURE OVER SOUTHERN IOWA LATE AFTERNOON AND MONDAY NIGHT. THETA-E ADVECTION UP OVER THE BOUNDARY LIFTS ACROSS THE ENTIRE CWA BY 00Z. MEANWHILE A LOW LEVEL JET FOCUSES INTO THE BOUNDARY LATER MONDAY NIGHT. LOW LEVEL SHEAR OF 60-80 KTS ALSO FOCUSED ALONG THE BOUNDARY. BOTTOM LINE IS THAT MONDAY WILL LIKELY START OUT QUIET BUT BY MID TO LATE AFTERNOON STORMS WILL ERUPT ALONG THE BOUNDARY AND ALL MODES OF SEVERE WEATHER IS ANTICIPATED. THE BOUNDARY SLOWLY LIFTS NORTH ACROSS THE CWA OVERNIGHT WITH THE AFOREMENTIONED PARAMETERS ALL PEGGED ALONG THE BOUNDARY AND A SIG TOR PARAMETER BETWEEN 7 AND 12 THROUGH THE EVENING HOURS. IT WILL BE A LONG NIGHT WITH SEVERE WEATHER POSSIBLE THE ENTIRE NIGHT ALONG WITH HEAVY RAIN POTENTIAL AS STORMS TRAIN ALONG THE BOUNDARY BETWEEN THE I-80 AND HIGHWAY 30 CORRIDOR. HYDRO ISSUES WILL BECOME A CONCERN MONDAY NIGHT AS A RESULT. ON TUESDAY THE SURFACE LOW LIFTS ACROSS IOWA WITH THE LOW CENTERED OVER NW IA AND THE WARM FRONT AROUND THE HIGHWAY 20 CORRIDOR WITH THE COLD FRONT TRAILING INTO SW IA DURING PEAK HEATING. SHEAR IS ONCE AGAIN PEGGED ALONG THE BOUNDARIES THOUGH IT IS JUST A TOUCH LESS THAN MONDAY. I EXPECT SEVERE STORMS ON TUESDAY ONCE AGAIN WITH HEAVY RAIN A CONTINUED THREAT AND HYDRO ISSUES CONTINUING. THE SYSTEM PUSHES EAST OF THE CWA TUESDAY NIGHT WITH LINGERING SHOWERS AND PERHAPS THUNDERSTORMS. I DID LEAVE A THREAT FOR SEVERE STORMS EAST TUESDAY EVENING AS TIMING OF THE FRONTAL PASSAGE IS STILL UNCLEAR. SOME POTENTIAL FOR SHOWERS AND THUNDERSTORMS EVEN ON WEDNESDAY AS THE UPPER LEVEL TROUGH PULLS EAST BUT THE SEVERE THREAT SHOULD BE GONE BY THIS TIME. THE REST OF THE EXTENDED LOOKS QUIET WITH A NORTHWEST FLOW ALOFT AND NO SYSTEMS FORESEEN IN THE FLOW...THOUGH NW FLOW SITUATIONS CAN CHANGE QUICKLY. AT THIS POINT I KEPT THE OUT PERIODS DRY WITH ONLY NORMAL TO SLIGHTLY ABOVE NORMAL TEMPS. && .AVIATION... 04/18Z...VFR CONDITIONS SHOULD PERSIST THROUGH THE TAF PERIOD. POSSIBLE AN ISOLATED THUNDERSTORM MAY DEVELOP IN VICINITY OF KOTM LATE AFTERNOON. OTHERWISE WESTERLY WINDS BECOMING LIGHT NORTHWEST OVERNIGHT THEN GRADUALLY TRANSITIONING TO EASTERLY FROM SOUTH TO NORTH ON MONDAY ALONG WITH INCREASING MID LEVEL CLOUD DECK. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/AVIATION...DONAVON LONG TERM...FAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 353 PM CDT SUN APR 4 2010 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>085- 092>094-052100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-TAYLOR-RINGGOLD-DECATUR- 353 PM CDT SUN APR 4 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE GREATEST POTENTIAL FOR SEVERE WEATHER IS MONDAY AFTERNOON AND MONDAY NIGHT WHEN NUMEROUS SEVERE THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS AND TORNADOES ARE POSSIBLE. THERE ALSO IS A POTENTIAL FOR HEAVY RAINFALL DURING THIS PERIOD. IN ADDITION TO A FLASH FLOOD THREAT...HEAVY RAINFALL COULD RETURN NUMEROUS RIVERS BACK ABOVE FLOOD STAGE. ADDITIONAL SEVERE STORMS ARE POSSIBLE ON TUESDAY WITH THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS AS THE PRIMARY THREATS ALONG WITH A SECONDARY TORNADIC THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY MONDAY THROUGH MONDAY NIGHT. IAZ086-095>097-052100- WAPELLO-WAYNE-APPANOOSE-DAVIS- 353 PM CDT SUN APR 4 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE THROUGH EARLY EVENING. A SEVERE STORM WITH QUARTER SIZED HAIL AND AN ISOLATE TORNADO IS POSSIBLE. A TORNADO WATCH IS IN EFFECT FOR THE AREA. PLEASE SEE OUR WEBSITE AT WEATHER.GOV/DESMOINES FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE GREATEST POTENTIAL FOR SEVERE WEATHER IS MONDAY AFTERNOON AND MONDAY NIGHT WHEN NUMEROUS SEVERE THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS AND TORNADOES ARE POSSIBLE. THERE ALSO IS A POTENTIAL FOR HEAVY RAINFALL DURING THIS PERIOD. IN ADDITION TO A FLASH FLOOD THREAT...HEAVY RAINFALL COULD RETURN NUMEROUS RIVERS BACK ABOVE FLOOD STAGE. ADDITIONAL SEVERE STORMS ARE POSSIBLE ON TUESDAY WITH THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS AS THE PRIMARY THREATS ALONG WITH A SECONDARY TORNADIC THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THROUGH 8 PM TONIGHT THEN LIKELY MONDAY THROUGH TUESDAY. DONAVON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 441 PM CDT SUN APR 4 2010 IAZ075-042215- MAHASKA- 441 PM CDT SUN APR 4 2010 ...STRONG THUNDERSTORMS OVER MAHASKA COUNTY LATE THIS AFTERNOON... AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SOUTH CENTRAL MAHASKA COUNTY...MOVING NORTHEAST AT 75 MPH. UP TO DIME OR PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... FREMONT AND ROSE HILL BY 445 PM CDT... SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SMALL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 507 PM CDT SUN APR 4 2010 IAZ074-075-084-085-094-042330- MARION-MAHASKA-LUCAS-MONROE-DECATUR- INCLUDING THE CITIES OF...KNOXVILLE...OSKALOOSA...CHARITON... ALBIA...LEON 507 PM CDT SUN APR 4 2010 ...STRONG THUNDERSTORMS OVER SOUTHEAST IOWA EARLY THIS EVENING... STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO AFFECT SOUTHEAST IOWA THROUGH 700 PM ALONG AND EAST OF A LAMONI TO KNOXVILLE LINE. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING UP TO NICKEL OR QUARTER SIZED HAIL...BRIEF HEAVY RAINS...AND WIND GUSTS OF 30 MPH. IAZ086-095>097-042330- WAPELLO-WAYNE-APPANOOSE-DAVIS- INCLUDING THE CITIES OF...OTTUMWA...CORYDON...CENTERVILLE... BLOOMFIELD 507 PM CDT SUN APR 4 2010 ...A TORNADO WATCH IS IN EFFECT UNTIL 1100 PM THIS EVENING... STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO AFFECT SOUTHEAST IOWA THROUGH 700 PM ALONG AND EAST OF A LAMONI TO KNOXVILLE LINE. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING UP TO NICKEL OR QUARTER SIZED HAIL...BRIEF HEAVY RAINS...AND WIND GUSTS OF 30 MPH. SMALL
The Des Moines radar (KDMX), 133 km away, was scanning. The volume nearest the first event began at 22:14 UTC.
2 hail. Local standard time, as filed.
The coverage of hail was minimal.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 214177, 214252.